Algebraic & Geometric Topology

Homotopy colimits of classifying spaces of abelian subgroups of a finite group

Cihan Okay

Full-text: Open access

Abstract

The classifying space BG of a topological group G can be filtered by a sequence of subspaces B(q,G), q2, using the descending central series of free groups. If G is finite, describing them as homotopy colimits is convenient when applying homotopy theoretic methods. In this paper we introduce natural subspaces B(q,G)pB(q,G) defined for a fixed prime p. We show that B(q,G) is stably homotopy equivalent to a wedge of B(q,G)p as p runs over the primes dividing the order of G. Colimits of abelian groups play an important role in understanding the homotopy type of these spaces. Extraspecial 2–groups are key examples, for which these colimits turn out to be finite. We prove that for extraspecial 2–groups of order 22n+1, n2, B(2,G) does not have the homotopy type of a K(π,1) space, thus answering in a negative way a question posed by Adem. For a finite group G, we compute the complex K–theory of B(2,G) modulo torsion.

Article information

Source
Algebr. Geom. Topol., Volume 14, Number 4 (2014), 2223-2257.

Dates
Received: 18 July 2013
Revised: 12 September 2013
Accepted: 18 September 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715963

Digital Object Identifier
doi:10.2140/agt.2014.14.2223

Mathematical Reviews number (MathSciNet)
MR3331614

Zentralblatt MATH identifier
1305.55008

Subjects
Primary: 55R10: Fiber bundles
Secondary: 55N15: $K$-theory [See also 19Lxx] {For algebraic $K$-theory, see 18F25, 19- XX} 55Q52: Homotopy groups of special spaces

Keywords
homotopy colimit classifying space $K$–theory descending central series

Citation

Okay, Cihan. Homotopy colimits of classifying spaces of abelian subgroups of a finite group. Algebr. Geom. Topol. 14 (2014), no. 4, 2223--2257. doi:10.2140/agt.2014.14.2223. https://projecteuclid.org/euclid.agt/1513715963


Export citation

References

  • A Adem, F R Cohen, E Torres Giese, Commuting elements, simplicial spaces and filtrations of classifying spaces, Math. Proc. Cambridge Philos. Soc. 152 (2012) 91–114
  • M F Atiyah, G B Segal, Equivariant $K\!$–theory and completion, J. Differential Geometry 3 (1969) 1–18
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics 304, Springer, Berlin (1972)
  • K S Brown, The coset poset and probabilistic zeta function of a finite group, J. Algebra 225 (2000) 989–1012
  • J D Dixon, M P F du Sautoy, A Mann, D Segal, Analytic pro-$\!p$ groups, 2nd edition, Cambridge Studies Adv. Math. 61, Cambridge Univ. Press (1999)
  • A W M Dress, Contributions to the theory of induced representations, from: “Algebraic $K\!$–theory, II: “Classical” algebraic $K\!$–theory and connections with arithmetic (Proc. Conf., Battelle Memorial Inst.)”, Lecture Notes in Math. 342, Springer, Berlin (1973) 183–240
  • W G Dwyer, Homology decompositions for classifying spaces of finite groups, Topology 36 (1997) 783–804
  • E D Farjoun, Cellular spaces, null spaces and homotopy localization, Lecture Notes in Mathematics 1622, Springer, Berlin (1996)
  • E D Farjoun, Fundamental group of homotopy colimits, Adv. Math. 182 (2004) 1–27
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser, Basel (1999)
  • J Grodal, Higher limits via subgroup complexes, Ann. of Math. 155 (2002) 405–457
  • T G group, GAP: Groups, algorithms and programming (2008) Available at \setbox0\makeatletter\@url http://www.gap-system.org/ {\unhbox0
  • S Jackowski, J McClure, Homotopy decomposition of classifying spaces via elementary abelian subgroups, Topology 31 (1992) 113–132
  • C-N Lee, A homotopy decomposition for the classifying space of virtually torsion-free groups and applications, Math. Proc. Cambridge Philos. Soc. 120 (1996) 663–686
  • W Lück, Rational computations of the topological $K\!$–theory of classifying spaces of discrete groups, J. Reine Angew. Math. 611 (2007) 163–187
  • N Nikolov, D Segal, Generators and commutators in finite groups; abstract quotients of compact groups, Invent. Math. 190 (2012) 513–602
  • B Oliver, Higher limits via Steinberg representations, Comm. Algebra 22 (1994) 1381–1393
  • G Segal, Equivariant $K\!$–theory, Inst. Hautes Études Sci. Publ. Math. (1968) 129–151
  • S D Smith, Subgroup complexes, Mathematical Surveys and Monographs 179, Amer. Math. Soc. (2011)
  • P Webb, An introduction to the representations and cohomology of categories, from: “Group representation theory”, EPFL Press, Lausanne (2007) 149–173
  • V Welker, G M Ziegler, R T Živaljević, Homotopy colimits: Comparison lemmas for combinatorial applications, J. Reine Angew. Math. 509 (1999) 117–149